Algebraic & Geometric Topology

On the Adams isomorphism for equivariant orthogonal spectra

Holger Reich and Marco Varisco

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a natural construction and a direct proof of the Adams isomorphism for equivariant orthogonal spectra. More precisely, for any finite group G, any normal subgroup N of G, and any orthogonal G–spectrum X, we construct a natural map A of orthogonal G N–spectra from the homotopy N–orbits of X to the derived N–fixed points of X, and we show that A is a stable weak equivalence if X is cofibrant and N–free. This recovers a theorem of Lewis, May and Steinberger in the equivariant stable homotopy category, which in the case of suspension spectra was originally proved by Adams. We emphasize that our Adams map A is natural even before passing to the homotopy category. One of the tools we develop is a replacement-by-Ω–spectra construction with good functorial properties, which we believe is of independent interest.

Article information

Algebr. Geom. Topol., Volume 16, Number 3 (2016), 1493-1566.

Received: 15 September 2014
Revised: 22 July 2015
Accepted: 21 September 2015
First available in Project Euclid: 28 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55P42: Stable homotopy theory, spectra 55P91: Equivariant homotopy theory [See also 19L47]

Adams isomorphism equivariant stable homotopy theory


Reich, Holger; Varisco, Marco. On the Adams isomorphism for equivariant orthogonal spectra. Algebr. Geom. Topol. 16 (2016), no. 3, 1493--1566. doi:10.2140/agt.2016.16.1493.

Export citation


  • J,F Adams, Prerequisites (on equivariant stable homotopy) for Carlsson's lecture, from: “Algebraic topology”, (I Madsen, B Oliver, editors), Lecture Notes in Math. 1051, Springer, Berlin (1984) 483–532
  • M B ökstedt, W,C Hsiang, I Madsen, The cyclotomic trace and algebraic $K$–theory of spaces, Invent. Math. 111 (1993) 465–539
  • T Br öcker, T tom Dieck, Representations of compact Lie groups, Graduate Texts in Mathematics 98, Springer, New York (1985)
  • G Carlsson, A survey of equivariant stable homotopy theory, Topology 31 (1992) 1–27
  • T tom Dieck, Transformation groups and representation theory, Lecture Notes in Math. 766, Springer, Berlin (1979)
  • T tom Dieck, Transformation groups, de Gruyter Studies in Mathematics 8, de Gruyter, Berlin (1987)
  • T tom Dieck, Algebraic topology, European Mathematical Society, Zürich (2008)
  • B,I Dundas, T,G Goodwillie, R McCarthy, The local structure of algebraic $K$–theory, Algebra and Applications 18, Springer, London (2013)
  • L Hesselholt, I Madsen, On the $K$–theory of finite algebras over Witt vectors of perfect fields, Topology 36 (1997) 29–101
  • L Hesselholt, I Madsen, On the $K$–theory of local fields, Ann. of Math. (2) 158 (2003) 1–113
  • M,A Hill, M,J Hopkins, D,C Ravenel, On the non-existence of elements of Kervaire invariant one, Ann. of Math. (2) 184 (2016) 1–262
  • J Hollender, R,M Vogt, Modules of topological spaces, applications to homotopy limits and $E\sb \infty$ structures, Arch. Math. $($Basel$)$ 59 (1992) 115–129
  • L,G Lewis, Jr, J,P May, M Steinberger, J,E McClure, Equivariant stable homotopy theory, Lecture Notes in Math. 1213, Springer, Berlin (1986)
  • W Lück, H Reich, The Baum–Connes and the Farrell–Jones conjectures in $K$– and $L$–theory, from: “Handbook of $K$–theory, Volume 2”, (E,M Friedlander, D,R Grayson, editors), Springer, Berlin (2005) 703–842
  • W Lück, H Reich, J Rognes, M Varisco, Algebraic K-theory of group rings and the cyclotomic trace map, preprint (2015)
  • S Mac Lane, Categories for the working mathematician, 2nd edition, Graduate Texts in Mathematics 5, Springer, New York (1998)
  • M,A Mandell, J,P May, Equivariant orthogonal spectra and $S$–modules, Mem. Amer. Math. Soc. 755, Providence, RI (2002)
  • M,A Mandell, J,P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. 82 (2001) 441–512
  • J,P May, A concise course in algebraic topology, University of Chicago Press (1999)
  • S Schwede, Lectures on equivariant stable homotopy theory, preprint (February 7, 2016) \setbox0\makeatletter\@url {\unhbox0
  • N,P Strickland, The category of CGWH spaces, preprint (2009) Available at \setbox0\makeatletter\@url {\unhbox0
  • F Waldhausen, Algebraic $K$–theory of spaces, from: “Algebraic and geometric topology”, (A Ranicki, N Levitt, F Quinn, editors), Lecture Notes in Math. 1126, Springer, Berlin (1985) 318–419
  • S Waner, Equivariant homotopy theory and Milnor's theorem, Trans. Amer. Math. Soc. 258 (1980) 351–368
  • K Wirthmüller, Equivariant homology and duality, Manuscripta Math. 11 (1974) 373–390